Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


UNDETECTABLE, BUT HOW ABOUT TRUVADA WITH ZIAGEN?
Oct 27, 2004

If one has undetectable viral load and 400 T cell on Kaletra, Ziagen, and Zerit (improvement from preevious 40,000 VL and 126 T cell); but increasing lipodystrophy from Zerit, should he substitute Truvada for Zerit? Never on Viread, but was on Epivir; has resistance to many. Can Ziagen be used with Truvada, or is there going to be resistance and loss of any future options? Help?

Response from Dr. Sherer

Concerns for the combination of Ziagen (abacavir or ABC) and Viread (tenofovir or TDF), which is one of the two drugs in the combination Truvada (TDF and FTC), arose when the 3-drug NRTI combination of TDF + ABC + 3TC were shown to have extremely high failure rates in several studies; for this reason, this combination is not recommended for use in treatment naive patients.

The reasons for the poor performance of this regimen in naive patients is as yet unexplained. Studies of drug levels with this combination have not shown a drug interaction that might explain it.

The situation is different in treatment experienced patients on regimens with other drugs (i.e. Kaletra in your case) and the combination of abacavir and tenofovir. The combination has been commonly used in such patients, because both drugs are options for patients who have failed other NRTIs.

In your case, I am unable to answer your direct question due to lack of information. One would need to know all of your previous regimens, your response, and results of any resistance studies from the past, to know if there might be a role for the substitution you are asking about. For this information, and for a thorough discussion of this option, you will have to talk to your doctor with this information in hand.

I do agree with your seeking an alternative to Zerit (stavudine or D4T) in the presence of lipoatrophy (if that is what you meant by 'lipodystropy'), as there is ample evidence that you can cause a slow reversal of lipoatrophy by discontinuing D4T and substituting an alternative NRTI with a lower association with lipoatrophy, i.e. abacavir (which you are already on) and/or tenofovir. You and your doctor may also have other options other than another NRTI, such as substituting an NNRTI or another PI.


Previous
What is my long-term prognosis?
Next
How long can have live unaffected by HIV?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement